Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Hastings, NE

May 12, 2004Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 12, 2004, 11:28 PM CDT for Rooks County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 11:28 PM CDT (04:28 UTC)
Expired
May 13, 2004, 12:15 AM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Rooks County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS53 KGID 130428
SVRGID
KSC163-130515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1128 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1215 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES
  NORTHWEST OF DAMAR TO 4 MILES WEST OF DAMAR TO 8 MILES SOUTHWEST OF
  PALCO...OR ALONG A LINE EXTENDING FROM 26 MILES SOUTH OF NORTON TO
  36 MILES SOUTHWEST OF PHILLIPSBURG TO 45 MILES SOUTHWEST OF
  PHILLIPSBURG...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ZURICH AND WEBSTER STATE PARK AROUND 1140 PM CDT...
  PLAINVILLE AROUND 1145 PM CDT...
  CODELL AROUND 1150 PM CDT...
  STOCKTON AROUND 1155 PM CDT...
  WOODSTON AROUND 1205 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3950 9998 3926 9977 3901 9975 3921 9905
          3955 9906 3957 9912

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:06 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 12, 9:06 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT WED MAY 12 2004

.DISCUSSION...RADAR MOSAIC FROM THIS EVENING SHOWS SCATTERED
CONVECTION OVER FAR SOUTHEAST CWA WITH MAIN PRECIP AREA STILL WEST
OF AREA AT THIS TIME.  DOES NOT LOOK AS THOUGH WIDESPREAD PRECIP
WILL MAKE INTO INTO AREA UNTIL AFTER MIDNIGHT. BASED OFF THIS
TREND...HAVE LOWERED PRECIP CHANCES FOR THIS EVENING BUT KEPT
OCCASIONAL PRECIP CHANCE IN FOR TONIGHT AS UPPER SYSTEM MOVES INTO
THE REGION.  NO OTHER CHANGES MADE TO THE FORECAST.
&&

.PREV DISCUSSION...SFC COLD FRONT HANGING UP FM SE NE INTO SC KS AS
LEAD UPR TROF ACCELERATES INTO CANADA. SECONDARY UPSTREAM TROF AND
JET STREAK BEGINNING TO PIVOT E ACRS NW CO ATTM W/RAPID PRES FALLS
NOTED OVR SE CO AS SFC WAVE DVLPS ALG THE FRONT THERE. OTHERWISE
STOUT LL THERMAL GRADIENT IN PLACE W/DEEP MSTR JUST S AND POISED TO
RTN OVERNIGHT. GIVEN OBSVD RAINFALL ACRS SE CWA LAST SVRL DAYS AND
FVRBL SETUP OVERNIGHT FOR TRAINING CONVN TO DVLP ALG STALLED 850MB
THETA GRADIENT...FEEL A NEED EXISTS FOR FLOOD WATCH THAT AREA ESP IN
LIGHT OF DEGREE OF FORCED ASCENT TONIGHT OVR DEEP FRONTAL ZONE AND
DEPTH OF MSTR TO WORK WITH AND FFG/S SURPRISINGLY LOW. LOOKS LIKE A
GOOD WIDESPREAD SOAKER AS LLJ RESPONDS TO INCREASING LARGE SCALE
ASCENT IN ASSOCN/W EJECTION OF UPR TROF AND RR OF JET MAX LIFTING
OUT ACRS SD. MSTR FLUX WITHIN 305K SFC VERY IMPRESSIVE AND W/ADVTN
OF GOOD EML CUTTING OUT ALG S END OF UPR SW THUNDER LOOKS GOOD
ROUGHLY SOUTH OF I-80 TONIGHT. RAINFALL COULD BE QUITE SUBSTANTIAL
IF IT WORKS OUT. OTHERWISE...SYS PULLS OUT FAIRLY QUICKLY ON THU W/
BULK OF PRECIP ENDING W-E BY LATE MORNING/EARLY AFTN. OTHERWISE
SECONDARY CAA SURGE REALLY GOING TO HAMMER TEMPS TOMORROW ESP
W/PRECIP AROUND AND WILL LIKELY BREAK ALL RECORD LOW HIGHS IF ETA
DEGREE OF COOLING IS INDEED CORRECT. THAT LEADS TO ANOTHER PROBLEM
COME FRI MORNING ESP W/SFC RIDGE OVERHEAD. PENDING TIMING ON DECAY
OF RESIDUAL CLOUDS AND SFC GRADIENT...COULD POTENTIALLY FREEZE ACRS
NW THIRD OR SO AND HAVE MENTIONED IN HWO AT THIS POINT. SOMETHING TO
PONDER FURTHER LATER BUT HARD TO SWALLOW GIVEN SOIL TEMP RESPONSE TO
WARM WX AS OF LATE. NW CWA SITTING IN UPPER 60S TO LOW 70S AVG SOIL
TEMPS AS OF YDA.

LONG TERM...FRIDAY AND BEYOND. PRECIPITATION EXPECTED TO COME TO AN
END BY LATE THURSDAY NIGHT AS MEAN UPPER TROF AXIS ADVANCES ONTO
PLAINS AND FINALLY KICKS BAROCLINIC ZONE EAST OF FORECAST AREA. WILL
SEE A DECENT TEMPERATURE RECOVERY GIVEN EWD PROGRESSION OF SFC
HIGH/SHALLOW COOL LAYER COUPLED W/ FAIR AMOUNT OF SUN AND ONSET OF
RETURN FLOW.

LEE TROF BECOMES FIRMLY ESTABLISHED BY SAT...AND GRADUAL TEMPERATURE
MODERATION EXPECTED TO CONTINUE. S/W TROF PROGGED TO PASS THROUGH
PLAINS EARLY SAT...AND COUPLED W/ 30-40KT LLJ/850MB WAA...MAY SEE
SOME SHOWERS COME CLOSE TO NRN ZONES. GIVEN ETA FORECAST SOUNDINGS
IN THIS AREA...BELIEVE THIS ACTIVITY WOULD BE VERY ELEVATED AND
RESULT IN MOSTLY VIRGA GIVEN RELATIVELY DRY SFC-700MB LAYER.
STRONGER S/W TROF PASSES ACRS NORTHERN PLAINS DURING THE
AFT/EVE...BUT ANY RESULTING QPF WILL BE WELL NORTH OF FORECAST AREA.

SUNDAY AND BEYOND A BIT MORE UNCERTAIN AS EVENTUAL EVOLUTION OF ERN
PAC RIDGE CONTINUES TO PLAGUE EXTENDED PERIODS...W/ EACH MODEL
OFFERING A DIFFERING SOLUTION. GFS CONTINUES TO BE OVERLY AGGRESSIVE
WITH RIDGE BREAKDOWN AND RESULTING S/W ENERGY IT SENDS THROUGH THE
PLAINS ON MONDAY...THOUGH 12Z RUN HAS TRENDED MORE TOWARD THE ECMWF
SOLUTION. FOR NOW...HAVE STUCK WITH THAT IDEA AND KEPT PRECIP
MENTION OUT WHILE BUMPING UP TEMPERATURES JUST A BIT THROUGH WED W/
ECMWF INDICATION OF LEE TROF AND WARMING 850MB TEMPS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH CLAY...FILLMORE...WEBSTER...NUCKOLLS AND THAYER.
KS...FLOOD WATCH SMITH...JEWELL...OSBORNE...MITCHELL.

&&

AWJ/T/VII
Hazardous weather outlook, May 12, 7:41 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT WED MAY 12 2004

KSZ006-007-018-019-NEZ076-077-085>087-131200-
CLAY-FILLMORE-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-THAYER-WEBSTER-
741 PM CDT WED MAY 12 2004

...A FLOOD WATCH IS IN EFFECT UNTIL 10 AM THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A RISK OF FLASH FLOODING IS POSSIBLE TONIGHT EAST OF A LINE EXTENDING
FROM CLAY CENTER IN CLAY COUNTY NEBRASKA TO NATOMA IN OSBORNE
COUNTY KANSAS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
OUTLOOK AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES INTO THE
REGION.  HEAVY RAINFALL IN EXCESS OF TWO INCHES IN COMBINATION WITH A
WET GROUND FROM RAINFALL OVER THE LAST FEW DAYS...MAY CAUSE SOME
FLOODING OF AREA STREAMS AND CREAKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

AN UNSEASONABLY COLD AIR MASS WILL BE IN PLACE THURSDAY NIGHT...WITH
SOME POTENTIAL FOR SUB FREEZING TEMPERATURES NORTHWEST OF A YORK TO
PHILLIPSBURG LINE TOWARD DAYBREAK FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEED THE REST OF TONIGHT.

KSZ005-017-NEZ039>041-046>049-060>064-072>075-082>084-131200-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON-
HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-ROOKS-
SHERMAN-VALLEY-YORK-
741 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
OUTLOOK AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES INTO THE
REGION.  HEAVY RAINFALL FROM THESE STORMS MAY CAUSE SOME NUISANCE
FLOODING OF AREA STREAMS AND CREAKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

AN UNSEASONABLY COLD AIR MASS WILL BE IN PLACE THURSDAY NIGHT...WITH
SOME POTENTIAL FOR SUB FREEZING TEMPERATURES NORTHWEST OF A YORK TO
PHILLIPSBURG LINE TOWARD DAYBREAK FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEED THE REST OF TONIGHT.

AWJ

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.